Wisconsin, 2011

Winter Storm in Wisconsin, April 19, 2011

April 19, 2011 · NWS MKX · 4 events in 4 counties and zones

A strong late-season surface low pressure system crossed central Illinois into Lower Michigan on the 19th, bringing a variety of weather to southern Wisconsin. and heavy wet snow to the north.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A strong late-season surface low pressure system crossed central Illinois into Lower Michigan on the 19th, bringing a variety of weather to southern Wisconsin. A tight 850 mb to 700 mb baroclinic zone over the region set up a strong frontogenetic response and isentropic lift with a strengthening low level flow ahead of the low...with rain showers and a few strong thunderstorms on the warm side of the system...and heavy wet snow to the north. The precipitation rates were enhanced by elevated instability and a strong dynamic contribution with the vigorous 500 mb short wave trough leading to thunder snow in the northern counties, and a severe thunderstorm in Rock County. The mix of rain, sleet and snow was accompanied by gusty east winds that lowered visibilities and added to the difficult driving conditions that led to numerous vehicle accidents across the region. Maximum storm-total snowfall amounts ranged from 6 to 7 inches in the northern parts of the counties of Green Lake and Marquette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 19, 9:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 19, 9:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1050 AM CDT TUE APR 19 2011

.UPDATE...NEW MODEL DATA COMING IN AND NOT SEEING MANY SIGNIFICANT
CHANGES TO THE CURRENT ONGOING STORM SYSTEM. THE 12Z NAM HAS SHIFTED
FARTHER SOUTH WITH THE TRACK OF THE SFC LOW...BUT THE 700 MB LOW
REMAINS WELL TO THE NORTHWEST. SFC LOW TRACK WOULD BE CLASSIC TRACK
FOR SNOW ACROSS MUCH OF THE AREA...BUT SIGNIFICANT WARM LAYER ALOFT
DUE TO TRACK OF 700 MB LOW WILL KEEP THINGS MAINLY RAIN
SOUTHEAST...WITH A MIX FARTHER NORTHWEST...TO EVENTUALLY MOSTLY SNOW
NORTHWEST. SOUNDINGS AND UPSTREAM OBS INDICATE SOME THUNDER IS STILL
POSSIBLE TODAY INTO TONIGHT. OVERALL SNOW ACCUMULATIONS AND
ASSOCIATED WARNINGS/ADVISORIES LOOK PRETTY REASONABLE AT THIS TIME.
MAY PULL OVERALL ACCUMULATIONS A BIT FARTHER SOUTH DUE TO NEW
NAM...RESULTING IN POSSIBLY AN ADDITIONAL INCH OR SO IN THE
WARNING/ADVISORY AREAS.

.PREV DISCUSSION /527 AM/...

VERY SHORT TERM...

TODAY THROUGH WEDNESDAY...CONFIDENCE LOW TO MEDIUM.

PRECIPITATION TYPE CONTINUES TO BE PROBLEMATIC...WITH A LARGE IMPACT
ON SNOW AMOUNTS. CURRENT WARNING AREA STILL LOOKS GOOD WITH MODELS
TRACKING 700 MB LOW ALONG TIGHT BAROCLINIC ZONE THAT CROSSES
NORTHERN-MOST CWA COUNTIES BETWEEN 00Z AND 06Z WEDNESDAY...WITH
PROFILES SHOWING ALL SNOW...THOUGH NAM/GFS BRINGS A BIT OF WARMING
THAT COULD PRODUCE SOME SLEET IN THE EARLY EVENING. STRONG SLOPED
FRONTOGENETIC FORCING WITH INSTABILITY ABOVE ON CROSS SECTIONS LEADS
TO THUNDER SNOW POTENTIAL.

TIGHT BAROCLINICITY MEANS PRECIPITATION WILL BECOME MIXY...THEN GO
OVER TO MAINLY RAIN OVER A FAIRLY SHORT DISTANCE TO THE SOUTHEAST SO
REASONING BEHIND ONLY ONE TIER OF COUNTIES IN ADVISORY BUFFERING
WARNING COUNTIES STILL ON TARGET. HOWEVER...ANY SHIFT TO EXPECTED
TRACK OR CHANGE IN THE THERMAL PROFILES COULD ADD/SUBTRACT TO SNOW
TOTALS OVER A SMALLER/LARGER AREA.

EXPECT HEAVIEST PRECIPITATION RATES TODAY WITH STRONG FRONTOGENETIC
RESPONSE AND ISENTROPIC LIFT AHEAD OF LOW...ENHANCED BY UPPER
DIVERGENCE WITH RIGHT REAR QUAD OF JET CROSSING REGION BETWEEN 12Z
AND 18Z TODAY...WITH WEAKER BUT PERSISTENT DIVERGENCE THRU 06Z
WEDNESDAY WITH TRAILING LOBE OF UPPER JET AHEAD OF TROUGH AXIS.

A SECOND ENHANCED PRECIPITATION PERIOD COMES WITH Q-VECTOR
CONVERGENCE AT/ABOVE 700MB WITH CVA TONIGHT AS STRENGTHENING SHORT
WAVE APPROACHES THEN MOVES THROUGH NORTHERN WI WEDNESDAY THAT
WILL EVENTUALLY CLOSE OFF OVER FAR SOUTHEAST ONTARIO/SOUTHWEST
QUEBEC BY WEDNESDAY EVENING.

PRECIPITATION TAPERS OFF SOUTHWEST TO NORTHEAST TONIGHT...BUT
KEEPING LIKELYS ACROSS THE NORTH WEDNESDAY MORNING...AND CHANCES
INTO THE AFTERNOON WITH SHORT WAVE PASSAGE. ALL PRECIPITATION
EXPECTED TO END BY WEDNESDAY EVENING.

WINDS WILL INCREASE RAPIDLY OUT OF THE EAST TODAY AS THE PRESSURE
GRADIENT STRENGTHENS. ENE WINDS AROUND 23MPH...STRONGER NEAR THE
LAKE AND WEAKER FURTHER INLAND...ARE EXPECTED OVERNIGHT...WITH MUCH
HIGHER GUSTS...ESPECIALLY NEAR THE LAKESHORE. SFC WINDS WILL BACK
TO THE NORTHWEST BY WED MORNING AS THE SFC LOW MOVES EAST. WINDS
WILL GRADUALLY DIMINISH AS HIGH PRESSURE WORKS INTO IOWA BY WED
EVENING.

TEMPERATURES WILL HOVER IN THE UPPER 30S...BUT WILL FEEL COLDER DUE
TO THE BLUSTERY WINDS OFF THE LAKE. TONIGHT...THE EASTERLY FLOW WILL
KEEP THE LAKESHORE AREAS SLIGHTLY WARMER IN THE UPPER 30S...WHILE
INLAND LOCATIONS ARE EXPECTED TO DROP TO AROUND OR JUST BELOW
FREEZING.

SHORT TERM...

WEDNESDAY NIGHT AND THURSDAY...FORECAST CONFIDENCE...HIGH.

HIGH PRESSURE WILL SETTLE INTO THE UPPER MIDWEST FOR A SHORT PERIOD
OF TIME...ALLOWING FOR SOME CLEARING SKIES AND LIGHT WINDS. IT WILL
BE A COLD NIGHT WITH 850MB TEMPS OF -5C TO -7C AND RADIATIONAL
COOLING OVERHEAD. THE COLD AIR WILL BE QUICK TO RETREAT WITH WARM
AIR ADVECTION BY THU AFTERNOON. HIGHS ON THU SHOULD MAKE IT INTO THE
UPPER 40S DESPITE THE COLD START DUE TO THE STRONG LATE APRIL SUN.

LONG TERM...

THURSDAY NIGHT THROUGH SATURDAY...FORECAST CONFIDENCE...MEDIUM.

ANOTHER STRONG SHORTWAVE WILL REACH THE UPPER MIDWEST LATE IN THE
WEEK. SFC LOW EXPECTED TO TRACK ACROSS MO...NORTHERN IL AND LOWER
MI..WITH THE ECMWF TAKING A SLIGHTLY FURTHER-SOUTH TRACK. STRONG
WARM AIR ADVECTION...SLOPED FRONTOGENESIS AND POSITIVE VORTICITY
ADVECTION WITHIN THE RIGHT ENTRANCE REGION OF THE JET WILL ALLOW A
SURGE OF MOISTURE TO REACH SOUTHERN WI THU NIGHT. LOW LEVEL TEMPS
MAY SUPPORT A MIX OF RAIN AND SNOW FOR A TIME OVERNIGHT THU IN
PORTIONS OF THE NORTHERN COUNTY WARNING AREA...BUT OTHERWISE THIS IS
EXPECTED TO BE A RAIN EVENT.

GFS FCST SNDGS SHOW POTENTIAL FOR ELEVATED CAPE FRI AND FRI
NIGHT...AS WELL AS STRONG OMEGA...SO KEPT MENTION OF ISOLATED
THUNDER. PRECIPITABLE WATER EXPECTED TO BE 120 TO 130 PERCENT OF
NORMAL THU NIGHT. SHOWERS WILL TAPER OFF FRI NIGHT...BUT MAY LIGHT
SHOWERS MAY LINGER DURING THE DAY SATURDAY AS ADDITIONAL SHORTWAVES
CROSS THE REGION IN ZONAL FLOW. FLURRIES ARE NOT OUT OF THE QUESTION
LATE FRI INTO SAT BEHIND THE SYSTEM.

SATURDAY NIGHT THROUGH SUNDAY...FORECAST CONFIDENCE...LOW

ANOTHER LOW IS FORECAST BY THE MODELS TO CROSS THE OHIO RIVER VALLEY
REGION LATER IN THE WEEKEND. THIS WOULD MEAN RAIN CHANCES FOR
SOUTHERN WI SAT NIGHT..WHICH IS ON THE NORTHERN FRINGE OF THE
SYSTEM. KEPT MENTION OF THUNDER OUT OF FCST FOR THIS TIME PERIOD
SINCE MODEL SNDGS DO NOT SEEM FAVORABLE AT THIS TIME.

SUNDAY NIGHT THROUGH TUESDAY...LOW TO MEDIUM

MODELS ARE CONTINUING TO SHOW YET ANOTHER SYSTEM TRACKING ACROSS THE
UPPER MIDWEST DURING THIS TIME PERIOD...WITH PRECIP TYPE OF ALL
RAIN. MODELS SHOW STRONG DYNAMICS WITH A NEGATIVELY TILTED 500MB
LOW...AND MODEL SNDGS SHOW DECENT CAPE AS WELL. KEPT MENTION OF
THUNDER GOING IN FCST.

.AVIATION...

DRY AIR WILL KEEP VFR CIGS AND PRECIPITATION AT BAY
UNTIL AROUND 11-12Z AT KMSN...AND BETWEEN 13Z AND 15Z AT EASTERN TAF
SITES...THEN A FAST DROP TO MVFR. IFR CONDITIONS MOVE IN BY
AFTERNOON AND LAST THROUGH THE EVENING. KMSN WILL SEE MORE SNOW IN
THE MIX THAN EASTERN SITES...BUT NOT EXPECTING ENOUGH SNOW TO
ACCUMULATE ON CONCRETE/ASPHALT JUST GRASSY SURFACES. EASTERN SITES
WILL SEE RAIN/SNOW MIX TO START...THEN RAIN WITH ICE PELLETS AT
TIMES WITH ISOLATED THUNDER. MORE SNOW COMES BACK INTO THE MIX
ASCOLD AIR WRAPS IN BEHIND SYSTEM TONIGHT INTO WEDNESDAY
MORNING...BUT PCPN TAPERING OFF SO NO ACCUMULATIONS ON RUNWAYS/ROADS
EXPECTED. GUSTY EAST/NORTHEAST WINDS INCREASE TODAY INTO THIS
EVENING...TAPER OFF A BIT AND TURN NORTH AS GRADIENT RELAXES WITH
SURFACE LOW PASSING JUST SOUTH OF CHICAGO...THEN BECOME NORTHWEST
AND INCREASE FOR A TIME WEDNESDAY MORNING.

.MARINE...

SMALL CRAFT ADVISORY IN EFFECT FOR ALL ZONES UNTIL 3
PM...THEN A GALE WARNING FROM MID AFTERNOON THROUGH MID EVENING FOR
SOUTHERN 3 ZONES WITH FREQUENT GUSTS TO 35 KNOTS AS PRESSURE
GRADIENT TIGHTENS AHEAD OF DEEPENING SURFACE LOW THAT WILL CROSS
SOUTH OF CHICAGO TONIGHT. WILL KEEP SMALL CRAFT ADVISORY GOING UNTIL
MIDNIGHT WEDNESDAY FOR THE PORT WASHINGTON TO SHEBOYGAN ZONE...BUT
WILL HAVE TO WAIT UNTIL GALE WARNING EXPIRES TO HAVE A SMALL CRAFT
FOR THE SOUTHERN ZONES THAT WILL THEN ALSO LAST UNTIL MIDNIGHT
WEDNESDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT
     WEDNESDAY FOR WIZ052-056>058.

     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 AM CDT
     WEDNESDAY FOR WIZ046-047-051.

LM...SMALL CRAFT ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR
     LMZ644>646.

     GALE WARNING FROM 3 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
     FOR LMZ644>646.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT WEDNESDAY NIGHT FOR
     LMZ643.

&&

SHORT/LONG TERM...13/MRC
VERY SHORT TERM/AVIATION/MARINE...09/REM
Hazardous weather outlook, Apr 19, 10:43 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1143 AM CDT TUE APR 19 2011

WIZ046-047-051-052-056>060-062>072-201645-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1143 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT FOR MARQUETTE...GREEN LAKE AND
FOND DU LAC COUNTIES UNTIL WEDNESDAY MORNING. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR ONE TIER OF COUNTIES GENERALLY TO THE
SOUTH AND EAST OF THE WARNING AREA. THUNDERSTORMS ARE ALSO
POSSIBLE.

A STRONG LOW PRESSURE SYSTEM WILL TRACK OUT OF THE KANSAS OKLAHOMA
AREA EARLY THIS MORNING...ACROSS NORTHEAST ILLINOIS AND INTO LOWER
MICHIGAN BY WEDNESDAY MORNING.

THIS SYSTEM WILL BRING A MESSY MIXTURE OF RAIN...SLEET AND SNOW TO
THE ENTIRE AREA. SOME LOCATIONS WILL RECEIVE SEVERAL INCHES OF
SLUSHY SNOW...ESPECIALLY ALONG AND NORTH OF A LINE FROM MINERAL
POINT TO MADISON TO WEST BEND AND RANDOM LAKE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER LOW MAY MOVE ACROSS THE CENTRAL PLAINS FRIDAY MORNING
TOWARDS LOWER MICHIGAN LATE FRIDAY NIGHT..BRINGING A CHANCE OF
THUNDERSTORMS ON FRIDAY. MORE THUNDERSTORMS ARE POSSIBLE NEXT
MONDAY AS YET ANOTHER LOW CROSSES THE WESTERN GREAT LAKES REGION..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS WEEK HOWEVER SNOWFALL
REPORTS ARE APPRECIATED.

LMZ643>646-201645-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1143 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG EAST TO NORTHEAST WINDS WILL INCREASE TO GALE FORCE FROM
PORT WASHINGTON SOUTH THIS AFTERNOON AND EVENING...AS STRONG LOW
PRESSURE MOVES ACROSS THE REGION. SMALL CRAFT ADVISORY CONDITIONS
WILL BE MET THIS MORNING...AND AFTER THE GALE WINDS SUBSIDE LATE
THIS EVENING. THERE IS ALSO A CHANCE OF THUNDERSTORMS THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WINDS AND HIGH WAVES WILL CONTINUE THE NEED FOR SMALL CRAFT
ADVISORIES WEDNESDAY INTO WEDNESDAY EVENING IN THE TIGHT PRESSURE
GRADIENT BEHIND THE STRONG LOW PRESSURE SYSTEM PULLING AWAY FROM
THE REGION.

YET ANOTHER LOW MAY MOVE ACROSS THE CENTRAL PLAINS FRIDAY TOWARDS
LOWER MICHIGAN BY LATE FRIDAY NIGHT..BRINGING A CHANCE OF
THUNDERSTORMS ON FRIDAY...ALONG WITH THE POSSIBILITY OF SMALL
CRAFT ADVISORIES. THUNDERSTORMS ARE POSSIBLE WITH ANOTHER LOW NEXT MONDAY.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Local storm report, Apr 19, 9:59 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1059 AM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     SNOW             1 E HARTFORD            43.32N 88.37W
04/19/2011  M1.0 INCH        WASHINGTON         WI   TRAINED SPOTTER

            ACCUMULATING ON GRASSY AREAS

&&

SCHAAR
Special weather statement, Apr 19, 10:09 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1109 AM CDT TUE APR 19 2011

WIZ062-067-191700-
IOWA-LAFAYETTE-
1109 AM CDT TUE APR 19 2011

...STRONG THUNDERSTORM MOVING TOWARD LAFAYETTE COUNTY...

AT 1104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 33 MILES SOUTHWEST OF DARLINGTON...MOVING
NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BENTON BY 1120 AM CDT...
  SHULLSBURG BY 1125 AM CDT...
  DARLINGTON BY 1135 AM CDT...
  ARGYLE AND 6 MILES SOUTHEAST OF YELLOWSTONE LAKE STATE PARK BY 1145
  AM CDT...
  BLANCHARDVILLE BY 1150 AM CDT...

SNOW MAY MIX WITH THE RAIN DURING THE THUNDERSTORM RESULTING IN
BRIEF HEAVY SNOWFALL AND VISIBILITIES REDUCED TO LESS THAN ONE HALF
MILE.  A RAPID ACCUMULATION OF SNOW ON MAINLY GRASSY AREAS MAY
OCCUR.

MBK
Local storm report, Apr 19, 10:39 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1139 AM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             SHULLSBURG              42.57N 90.23W
04/19/2011  E0.25 INCH       LAFAYETTE          WI   LAW ENFORCEMENT

&&

MBK
Special weather statement, Apr 19, 11:00 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1200 PM CDT TUE APR 19 2011

WIZ062-063-067>069-191730-
DANE-GREEN-IOWA-LAFAYETTE-ROCK-
1200 PM CDT TUE APR 19 2011

...STRONG THUNDERSTORM MOVING INTO WESTERN GREEN COUNTY...

AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES EAST OF DARLINGTON...MOVING NORTHEAST AT
60 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MONTICELLO AND NEW GLARUS BY 1205 PM CDT...
  BELLEVILLE BY 1210 PM CDT...
  BROOKLYN AND 6 MILES NORTHWEST OF EVANSVILLE BY 1215 PM CDT...
  OREGON BY 1220 PM CDT...
  STOUGHTON BY 1225 PM CDT...

ANOTHER THUNDERSTORM POSSIBLY PRODUCING SMALL HAIL WAS LOCATED NEAR
CUBA CITY.  THIS THUNDERSTORM WILL AFFECT THE SHULLSBURG AREA WITH
SMALL TO PEA SIZE HAIL.

MBK
Local storm report, Apr 19, 11:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1244 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             MILTON                  42.78N 88.95W
04/19/2011  M0.50 INCH       ROCK               WI   NWS EMPLOYEE

&&

SCHAAR
Local storm report, Apr 19, 11:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1247 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             MILTON                  42.78N 88.95W
04/19/2011  M0.25 INCH       ROCK               WI   NWS EMPLOYEE

&&

SCHAAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Marquette

When
April 19, 12:00 PM CST to 8:40 PM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Between 3 inches and 6 inches of heavy, wet snow fell over Marquette County as a strong spring snowstorm crossed the region. Neshkoro recorded the most snow in the county with 6 inches. The snow was mixed at times with sleet and rain. East winds of 15 to 25 mph, with gusts to 35 mph, accompanied the wintry mix, along with thunder snow. Numerous accidents were reported due to the icy and snow covered roads.

Winter Storm, Green Lake

When
April 19, 12:00 PM CST to 8:40 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Between 5 inches and 7 inches of heavy, wet snow fell over Green Lake County as a strong spring snowstorm crossed the region. Berlin recorded the most snow in the county with 7 inches. The snow was mixed at times with sleet and rain. East winds of 15 to 25 mph, with gusts to 35 mph, accompanied the wintry mix, along with thunder snow. Numerous accidents were reported due to the icy and snow covered roads.

Winter Storm, Sheboygan

When
April 19, 12:00 PM CST to 8:40 PM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Between 3 inches and 5 inches of heavy, wet snow fell over Sheboygan County as a strong spring snowstorm crossed the region. The area between St. Anna and Elkhart Lake recorded the most snow in the county with 5.0 inches. The snow was mixed at times with sleet and rain. East winds of 15 to 25 mph, with gusts to 35 mph, accompanied the wintry mix, along with thunder snow. Numerous accidents were reported due to the icy and snow covered roads. The Sheboygan County Sheriff reported 30 cars in ditches, with another 24 property damage crashes. The southbound lanes of Interstate 43 south of State Highway 23 were closed for about an hour in the afternoon of the 19th due to a semi-trailer that had jack-knifed on the icy road and blocked the lanes.

Winter Storm, Fond du Lac

When
April 19, 12:00 PM CST to 8:40 PM CST
Where
Fond du Lac forecast zone
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Between 3 inches and 6 inches of heavy, wet snow fell over Fond Du Lac County as a strong spring snowstorm crossed the region. Taycheedah recorded the most snow in the county with 5.5 inches. The snow was mixed at times with sleet and rain. East winds of 15 to 25 mph, with gusts to 35 mph, accompanied the wintry mix, along with thunder snow. Numerous accidents were reported due to the icy and snow covered roads.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304947, 304949, 304950, 304953.